Road and parking lot construction in Madison, Wis. may result in travel delays and route changes to UW Health clinic and hospital locations. Please plan accordingly.Read more
I will tell you the moral of the story before I even start the story: Just because a medication is sold over-the-counter, does not mean it's always safe. There, feel free to skip the rest of the blog (although I hope you stick around to learn a pearl of wisdom).
For those of you still here, let me tell you a story or 2 (or 3).
A 15-year-old female takes ibuprofen every day to help with a myriad of body aches: headache, abdominal pain, muscle aches. After 3 weeks, she starts noticing that her bowel movements have changed — they are now black and sticky. She is also feeling light-headed. She goes to her doctor's office and blood tests confirm that she is severely anemic (low hemoglobin) and needs a blood transfusion. A scope confirms an ulcer in her stomach.
A 17-year-old male is upset about a fight he had with his girlfriend and decides to take a bottle of acetaminophen to "get back" at his girlfriend. When he tells his parents what he did, they take him to the emergency department and he is admitted to the hospital for several days.
An 18-year-old male drinks a bottle of cough medication because he heard that you can get a high if you take enough. He was found unconscious in his room and an ambulance takes him to the emergency department, where he is intubated and admitted to the intensive care unit.
Many over-the-counter medications can have severe side effects, whether overdosing was intentional or unintentional. Non-prescription medicine errors and misuse result in over 10,000 ER visits for kids younger than 18 every year. Here are some side effects of common over-the-counter medications:
Ibuprofen: used to treat period cramps, headaches, muscle aches, and fevers, this medication is found in many homes. Ibuprofen, and medications from the same family called nonsteroidal anti-inflammatory drugs (NSAIDs), can cause kidney damage, damage to lining of your stomach/intestines, and easy bleeding/bruising. These side effects can happen with one large overdose, or even with frequent use of smaller doses.
Acetaminophen: a common medication to have in the home to treat fevers and minor aches, overdose of acetaminophen can lead to liver failure. Fortunately, rapid treatment of an overdose can minimize long-term consequences (but time is of the essence).
Cough medicine: this will depend on the specific ingredient list of the cough medicine. Some medications include diphenhydramine (the generic name for Benadryl). Overdoses of diphenhydramine can lead to sleepiness, irritability, hallucinations, seizures, and death. Some cough medications contain dextromethorphan, a substance that can cause a euphoric high. Too much of this medication can cause dizziness, unsteady gate, and yes, can even cause death.
Other over-the-counter medications that are often abused by teens include caffeine pills, diet pills, laxatives, herbal diuretics, and decongestants (like pseudoephedrine — hence why this now requires an ID to purchase). One study showed 10% of students have reported abusing non-prescription drugs from their parent's medicine cabinet.
It is very important to follow the directions printed on the label, and always discuss ANY medication (whether prescription or over-the-counter) with your health care provider.